Skip to content
My WebMD Sign In, Sign Up

Health & Parenting

Font Size

Overdose Risk for Young Children on Prescription Pain Drugs

Study: About 15% of Narcotic Pain Prescriptions for Children Under Age 3 Contain Too Much Medication
By
WebMD Health News
Reviewed by Laura J. Martin, MD

May 2, 2011 -- Infants and young children who require prescription pain medications may be at risk for overdose because of dosing errors.

About 4% of children under age 3 who are taking prescription painkillers may be getting too much, according to new research slated to be presented at the Pediatric Academic Societies annual meeting in Denver.

The risk of overdose was highest among children aged 2 months or younger and tended to decrease with age.

Researchers led by William T. Basco, MD, associate professor and director of the division of general pediatrics at the Medical University of South Carolina in Charleston, analyzed data on 50,462 prescriptions for painkillers that were dispensed for children aged 0 to 36 months. This included 19 prescription narcotic drugs.

Overall, 14.9% of prescriptions were considered overdoses based on the quantity dispensed by the pharmacist. On average, overdoses contained about 42% more medicine than indicated, the study showed.

Specifically, 40% of children aged 2 months and younger who were prescribed a narcotic drug received an overdose quantity. Additionally, 35% of infants aged 3 months to 5 months received an overdose, as did 17.1% of infants aged 6 months to 11 months and 3% of children who were a year or older.

Infants from birth to 2 months of age were given twice the expected dose 10% of the time, the study showed.

“The reasons why children 0 to 36 months old might take narcotics include postoperative or posttraumatic pain or for cough due to respiratory illnesses. In fact, the majority of narcotic-containing preparations we valuated were cough and cold medications containing hydrocodone. The drugs are indicated for this purpose, so we do not mean to imply that the drugs are being used improperly,” Basco tells WebMD in an email.

“Narcotic prescribing to infants and young children is a high-risk scenario that requires better controls on prescribing, dispensing, and standardization of concentration to ensure appropriate dosing,” the study authors conclude.

Preventing Drug Overdoses in Infants, Children

“The most common medications that we see in these age groups are for children who are weaning off of pain medication who had surgery immediately after birth,” says Lee Sanders, MD, associate professor of pediatrics at University of Miami Miller School of Medicine.

Some may have been born addicted to illicit drugs and are given methadone to break the addiction, he says.

These are essentially tiny doses of the same medications that are used in adults, he says.

“The risks to child safety are real and very concerning because if you overdose on certain pain medications like opioids, there is a risk of respiratory suppression and potentially death," he says.

There are times when a higher dose is warranted, he says.

“If a child is on a pain medication for a longer period of time, they develop a physical tolerance and the dose does need to be increased,” he says.

Today on WebMD

Girl holding up card with BMI written
Is your child at a healthy weight?
toddler climbing
What happens in your child’s second year.
 
father and son with laundry basket
Get your kids to help around the house.
boy frowning at brocolli
Tips for dealing with mealtime mayhem
 
mother and daughter talking
Tool
child brushing his teeth
Slideshow
 
Sipping hot tea
Slideshow
Young woman holding lip at dentists office
Video
 
Which Vaccines Do Adults Need
Article
rl with friends
fitSlideshow
 
tissue box
Quiz
Child with adhd
Slideshow